Some results on the optimality and implementation of the Friedman rule in the Search Theory of Money

Ricardo Lagos

    Research output: Contribution to journalArticle

    Abstract

    I characterize a large family of monetary policies that implement Milton Friedman's prescription of zero nominal interest rates in a monetary search economy with multiple assets and aggregate uncertainty. This family of optimal policies is defined by two properties: (i) the money supply must be arbitrarily close to zero for an infinite number of dates, and (ii) asymptotically, on average (over the dates when fiat money plays an essential role), the growth rate of the money supply must be at least as large as the rate of time preference.

    Original languageEnglish (US)
    Pages (from-to)1508-1524
    Number of pages17
    JournalJournal of Economic Theory
    Volume145
    Issue number4
    DOIs
    StatePublished - Jul 1 2010

      Fingerprint

    Keywords

    • Friedman rule
    • Interest rates
    • Liquidity
    • Monetary policy
    • Search

    ASJC Scopus subject areas

    • Economics and Econometrics

    Cite this